- There is an increased risk of relapsing, usually within 6 months of stopping Tysabri. Current evidence suggests that switching to another MS therapy at the time of Tysabri discontinuation or starting regular monthly courses of high dose steroids after stopping Tysabri may not decrease this risk of relapse, although the relapses may be less severe than if you were not to start another therapy after stopping Tysabri. The risk of relapse in this period is approximately 30%.
- Certain individuals are at higher risk of relapse after stopping Tysabri, even if switched to another therapy. These are individuals with a high degree of disease activity (i.e. multiple relapses and enhancing lesions on MRI) in the year prior to starting Tysabri.
- Pregnancy may not protect an individual from relapsing after stopping Tysabri. If a woman wants to get pregnant on Tysabri, I recommend waiting at least 6 months after stopping Tysabri to make sure that any MS worsening or MRI activity after stopping Tysabri is monitored and well controlled prior to pregnancy (with or without a switch to another MS drug at the time of stopping Tysabri). This also gives you the opportunity to restart Tysabri and gain control of your MS before you are pregnant and have fewer treatment options. In patients with a high risk of severe relapses after stopping Tysabri, I discuss the possibility of continuing Tysabri during pregnancy and working with your OB specialist to make sure the fetus is monitored.
- I usually recommend switching to another MS therapy as soon as an individual stops Tysabri to ensure the new therapy has the best chance to prevent a relapse from occurring during the 6 months after stopping Tysabri.
- To me it makes little sense to switch back to another MS therapy that was already determined to be ineffective or only partially effective before you went on Tysabri. Make sure the therapy you start after stopping Tysabri does not fall into this category.
- Remember that most people stop Tysabri because they are JC virus antibody positive and concerned about developing PML. This risk of PML continues for at least 6 months after stopping Tysabri and should be considered if you develop any new neurological symptoms, particularly in the first 3 months after stopping Tysabri.
If you go to the search box for this site and type in Tysabri you will see more information that you might be interested in, such as the answer to a question about switching from Tysabri to Tecfidera.
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.